Psycho-Babble Medication Thread 257598

Shown: posts 1 to 10 of 10. This is the beginning of the thread.

 

Tapering off Lexapro?

Posted by shoebox on September 6, 2003, at 13:27:21

I have decided that Lexapro is not for me. Celexa did not help me, so I was switched to Lexapro. It did nothing at 10mg and at 20mg it still isn't doing much and I have constant diarrhea (to the point where I do not want to be far from a bathroom at any given moment--it's bad). I won't be able to see my dr for another two weeks or more, and I want to get off this stuff before the diarrhea sucks every last nutrient out of me. Also, it would be nice to get through one day without nodding off for hours at a clip.

Will I suffer any ill effects if I stop taking the Lexapro without replacing it with something else? I'm prepared for feeling low while I make the transition to whatever is left that my dr can prescribe at this point, but I worry about things like migraines. I do know that Lexapro can take up to a month to clear your system.

I want to just stop and dump the whole bottle down the toilet. Bad idea?

p.s. I have had substantial weight gain (15-20 lbs) on Celexa/Lexapro, probably because I am so lethargic and sleeping all the time. I have never been this fat in my whole life, and I barely eat!

 

Re: Tapering off Lexapro? shoebox

Posted by Mariposa on September 6, 2003, at 15:12:57

In reply to Tapering off Lexapro?, posted by shoebox on September 6, 2003, at 13:27:21

from what I've read on this board, cold turkey can be a bad idea. Many have posted that tapering off slowly seems to cause the least amount of se's.

Best of luck!~~~8|8

 

Re: Tapering off Lexapro?

Posted by Bill L on September 8, 2003, at 8:57:36

In reply to Tapering off Lexapro?, posted by shoebox on September 6, 2003, at 13:27:21

It tkaes time to work and for the side effects to subside. Stay on the 20 mg for the next 2 weeks until your appointment. Take it at night after dinner. If the diarrhea is due to the Lexapro, that side effect will go away.

 

Re: Tapering off Lexapro? Bill L

Posted by shoebox on September 8, 2003, at 9:35:50

In reply to Re: Tapering off Lexapro?, posted by Bill L on September 8, 2003, at 8:57:36

> It tkaes time to work and for the side effects to subside. Stay on the 20 mg for the next 2 weeks until your appointment. Take it at night after dinner. If the diarrhea is due to the Lexapro, that side effect will go away.


The diarrhea IS due to the Lexapro, and I do take it at night--it has made no difference in my exhaustion. I appreciate your comments, but there is no guarantee that these side effects will subside and in the meantime I am exhausted, dehydrated and extremely irritable. I have never had a bad reaction to an AD like this before, and a month of profuse, urgent diarrhea around the clock and falling asleep at my desk every day, is more than enough to put me off continuing with this drug, "waiting it out" to see whether or not it will work for me. I'll be lucky if I don't get fired at this rate.

 

Re: Tapering off Lexapro? shoebox

Posted by ezra on September 8, 2003, at 23:40:24

In reply to Tapering off Lexapro?, posted by shoebox on September 6, 2003, at 13:27:21

I quit lexapro at 20mg cold turkey and the only side effect i had was those infamous electric shocks. it was bad, too. but, i found it tolerable enough. in your case, however, it doesn't sound like cold turkey is the way you should go. i never had any problems on lexapro like you have, and i would imagine that quitting now would only worsen your condition. you should taper it down, in my opinion. let us know what happens.

 

Re: Tapering off Lexapro? shoebox

Posted by ezra on September 8, 2003, at 23:42:42

In reply to Tapering off Lexapro?, posted by shoebox on September 6, 2003, at 13:27:21

i forgot to add this to my last post:

you mentioned that you've heard it can take up to a month for lexapro to get out of your system, and i just wanted to let you know that was true for me. actually, it might have even been closer to five weeks. but it was a least a month.

 

Re: Tapering off Lexapro? ezra

Posted by shoebox on September 9, 2003, at 8:50:09

In reply to Re: Tapering off Lexapro? shoebox, posted by ezra on September 8, 2003, at 23:40:24

> I quit lexapro at 20mg cold turkey and the only side effect i had was those infamous electric shocks. it was bad, too. but, i found it tolerable enough. in your case, however, it doesn't sound like cold turkey is the way you should go. i never had any problems on lexapro like you have, and i would imagine that quitting now would only worsen your condition. you should taper it down, in my opinion. let us know what happens.

Electric shocks! I'm not familiar with those. Yikes. So far I have cut my dose to 10 mg (the pills disintegrate if you try to cut them into quarters) and the diarrhea has subsided a bit, enough so that I felt confident going to the supermarket-- I was there for over an hour and didn't have an "attack". Still extremely tired, as expected, and of course no sex drive whatsover. It took my husband an entire month to get his sex drive back, after being on Lexapro for only 10 days (it caused a manic episode, so he went off it)!

Read in yesterday's WSJ that Cymbalta has been officially pushed back on Lilly's pipeline. Very disappointing news. Wondering what my doc's next move will be. What else is left??

 

Re: Tapering off Lexapro?

Posted by Bela on October 23, 2003, at 12:06:05

In reply to Re: Tapering off Lexapro? ezra, posted by shoebox on September 9, 2003, at 8:50:09

I am currently taking 10 mg of Lexapro and plan to taper off of it at a rate of about 10% each week. It has been a good experience, but I hate the sexual side effects. From what I read, this is the recommended rate of tapering for all ADs. I am aware of the withdrawal symptoms, thus the reason for the slow taper, but has anyone had problems with relapse of pre-Lexapro conditions (depression, anxiety) after being completely off of it for awhile? If so, did it last? Did you go back on it successfully? Thanks.
Bela

 

Re: Tapering off Lexapro?

Posted by carolee on October 24, 2003, at 12:17:33

In reply to Re: Tapering off Lexapro?, posted by Bela on October 23, 2003, at 12:06:05

Bela-
I too am on Lexapro 10mg, and was told this was the least of the meds w/sexual side effects. Although, I am starting to feel better, I can't stand the sexual effects - then I heard you should be back to "normal" after 3 wks.
How long have you been on it?
I haven't heard of any reoccuring depression/anxiety after Lexapro

 

Re: Tapering off Lexapro? carolee

Posted by Bela on October 24, 2003, at 16:34:17

In reply to Re: Tapering off Lexapro?, posted by carolee on October 24, 2003, at 12:17:33

Carolee,
According to my records, I must have started it sometime in July, so probably about 4 months. Who told you that you should be back to normal sexually in 3 weeks? Was it a physician? If so, better be leery of that information because that is not what I understand to be the case. Many doctors will tell you that only 2% are sexually harmed by ADs, when the actual figure is much, much higher. It may be true that the sexual dysfunctionality is less with Lexapro than other ADs. Check some of the other Lexapro threads in Psycho-Babble. The other complicating factor in my case was the fact that I was concurrently tapering off Remeron while beginning the Lexapro.
Bela

> Bela-
> I too am on Lexapro 10mg, and was told this was the least of the meds w/sexual side effects. Although, I am starting to feel better, I can't stand the sexual effects - then I heard you should be back to "normal" after 3 wks.
> How long have you been on it?
> I haven't heard of any reoccuring depression/anxiety after Lexapro


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.